Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

PAC/PVC when exercising

I am a 66 yr old male who has had minor bouts of atrial fib since 1992..usually no more than 4 0r 5 year. This past year they occur more often, but always resolve themselves within 4 to 6 hours after taking 25 mg of Metoprolol. I had my last nuclear stress test in 18 months ago and my cardiologist said that I don't need to take another test for 3 years.I performed at 18 mets and my ejection fraction was 63%. I have hypertension which is treated successfully with a Lotrel 40/10.  I am a daily runner and maintain a heart rate of between 135 and 140 during my runs for approx. 30 minutes.

Recently, I have noticed that as soon as begin my run and my heart rate ramps up, I get what feels like extra or skipped beats. It doesn't affect my endurance whatsoever, but it is a bit disconcerting. When I stop running I return to a normal sinus rhythm within a minute or two. My heat rate also recovers from 140 bpm to around 100 after a minute.
I experimented the other day and took 25 mg of Metoprolol approx 2 hours before my run and the extra/skipped beat sensation seemed almost unnoticeable but I couldn't get my heart rate much above 120 bpm.

I was told that my atrial fib issues might get more pronounced with age, although this doesn't present as atrial fib as when I am in a fib I am definitely unable to exercise and fatigued.

Could this be PAC's or PVC's.....I wouldn't think it would be related to any CAD, since I have no discomfort. i.e.chest pains or feel winded when this is going on.





3 Responses
995271 tn?1463927859
It's really too hard to tell these from descriptions.  It walks and talks like ectopic beats.  With you afib who knows.

I think they only way you will get any actionable knowledge on what these are would be through an event holter monitor.  
1124887 tn?1313758491
At 18 METs, you're in great shape, especially at the age of 66 :-) Keep up the good work!

You can be almost certain this is PACs (concidering your other post where your cardiologist confirmed that). If you have runs of AF, it can be a sign that your upper chambers are somewhat irritable. It's fairly normal, especially after decades of heavy exercise.

During the runs of PACs you refer to, you have a slightly increased risk of degrading into AF or other supraventricular (atrial) arrhythmias. This is nothing you need to pay attention to, though, because you will easily notice when this happens (as you stated).  

Beta blockers have the effect you refer to. It's a tradeoff you need to accept. I found the solution to be 10 mg instead of 25. It takes care of the PACs and my exercise tolerance is almost unaffected. I hate the runs of PACs, they create a great deal of anxiety (which causes more PACs and so on....) Discuss with your doctor to use a lower dosage, and try to find the optimum where you don't feel PACs but you still can do heavy exercise.

Your problem is a very common one. PACs tend to appear during exercise in great numbers (especially if you are afraid of them), causing great fear. When your sinus node is stimulated, so is the rest of the atrial tissue. Our hearts work that way :(

Good luck!
Avatar universal
I agree with the other comments - cut back your dosage and see how you get on. Beta Blockers are intended to keep your heart rate down which is what you have noticed.
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.